Alert archive / Oregon / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 2, 2004, 4:09 PM PDT for Douglas County, Oregon. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 4:09 PM PDT (23:09 UTC)
- Expired
- Aug 2, 2004, 4:45 PM PDT
- In force
- 36 min
- Issued by
- NWS Medford, OR
- Area
- Counties, with a storm outline in the text
County Douglas County, OR
The radar
The Medford radar (KMAX), 118 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KMFR 022309
SVRMFR
ORC019-022345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
408 PM PDT MON AUG 2 2004
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON
* UNTIL 445 PM PDT
* AT 404 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED OVER EAST CENTRAL DOUGLAS COUNTY...OR ABOUT 14
MILES NORTHWEST OF CRATER LAKE...AND NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN DOUGLAS COUNTY AT 420 PM PDT
LAT...LON 4321 12223 4312 12244 4300 12237 4299 12228
4306 12228 4306 12218
$$
SVENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:40 PM PDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 2, 1:40 PM PDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 140 PM PDT MON AUG 2 2004 .DISCUSSION...12Z NGM/ETA/GFS IN. THE UPPER LOW THAT HAS HUNG OFFSHORE THE PAST FEW DAYS IS NOW OVER THE SISKIYOUS AND HEADING NORTHEAST WITH AN APPROACHING UPPER TROUGH ACTING AS THE KICKER. EXPECT THIS LOW TO CONTINUE MOVING NORTHEAST THIS AFTERNOON...THE MODELS PUT IT NEAR MOUNT SHASTA AT 03/00Z BUT THE MODELS MAY BE A BIT SLOW. THUNDERSTORMS ARE NOW BUSTING OUT ALL OVER THE MOUNTAIN RIDGES. THE 02/12Z MFR SOUNDING SHOWS CAPES OF 1450 J/KG AND A PW OF 0.91 INCHES. THESE THUNDERSTORMS WILL DIMINISH THIS EVENING AS SURFACE HEATING ENDS AND THE SHORT WAVE DEPARTS THE CWA. A SECOND SHORT WAVE MOVING THROUGH THE BASE OF THE KICKER TROUGH WILL MOVE THROUGH NORTHERN CALIFORNIA TUESDAY NIGHT. THE CWA WILL BE UNDER MUCH DRIER SW FLOW...SO DONT EXPECT MUCH FROM THIS SYSTEM. A DEEP UPPER TROUGH OFFSHORE WILL PUSH A COLD FRONT ONSHORE WEDNESDAY...AND SOME AREAS CAN EXPECT SOME FRONTAL TYPE PRECIPITATION...MOSTLY IN THE NORTH COAST/UMPQUA BASIN AND SOUTHERN CASCADES AROUND CRATER LAKE. POST-FRONTAL SHOWERS WILL BE A POSSIBILITY...ALBEIT A SMALL ONE...WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...FROM THE CASCADES WEST...BUT WILL NOT MENTION THEM AT THIS TIME. A SECONDARY FRONT WILL PUSH ONSHORE FRIDAY WITH POST-FRONTAL SHOWERS AGAIN A SLIGHT POSSIBILITY UNTIL THE UPPER TROUGH FINALLY SHEARS AND THE NORTHERN PORTION KICKS INLAND FRIDAY NIGHT. TEMPS WILL BE BELOW SEASONAL NORMALS WEDNESDAY THROUGH FRIDAY. WEAK UPPER RIDGING FROM THE SOUTH WILL DRIVE UP HEIGHTS OVER THE AREA SATURDAY THROUGH SUNDAY...SO EXPECT DRY CONDITIONS AND SOME WARMING THEN. ANOTHER TROUGH WILL APPROACH FROM THE WEST MONDAY...PUSHING YET ANOTHER FRONT ONSHORE. STOCKTON && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. &&
In the hours before
Local storm report, Aug 2, 3:39 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
339 PM PDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0336 PM HEAVY RAIN 1 SSE DIAMOND LAKE 43.16N 122.13W
08/02/2004 1.00 INCH DOUGLAS OR TRAINED SPOTTER
1 INCH PLUS OF RAIN IN THE PAST 40 MINUTES FROM A
THUNDERSTORM. SMALL HAIL AT TIMES.
&&
CDGNearby
Severe Thunderstorm Warnings in Oregon, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.